Tennessee, 2012

High Wind in Tennessee, December 26, 2012

December 26, 2012 · NWS MRX · 9 events in 9 counties and zones

A deep area of low pressure tracked through the region producing high non-thunderstorm wind over the area. The highest wind was reported over the mountains and the foothills.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure tracked through the region producing high non-thunderstorm wind over the area. The highest wind was reported over the mountains and the foothills. Wind gusts as high as 73 mph were reported. Numerous trees and powerlines were downed by the high wind. One pavilion under construction was also damaged by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 26, 12:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 26, 12:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1232 AM EST WED DEC 26 2012

.AVIATION...
A BROAD AREA OF -RA/RA AND ISOLATED -TSRA WILL CONTINUE TO MOVE ACROSS
EAST TENNESSEE OVERNIGHT...BEFORE GRADUALLY DISSIPATING DURING THE
DAY TMRW /THOUGH SOME -RA MAY LINGER AT KTRI THROUGHOUT THE DAY.
WINDS WILL SHIFT TO THE WEST AFTER SUNRISE AND BECOME STRONG AND
GUSTY AT TIMES THROUGHOUT THE DAY AND INTO THE EVENING HOURS.
ALSO...GIVEN THE COLDER AIR THAT WILL MOVE INTO THE AREA BY THE
EVENING...SOME -SN WILL ALSO BE POSSIBLE AT KTRI AFTER 00Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...EAST POLK...
     MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST MONROE...WEST POLK.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...MORGAN...SCOTT TN.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COCKE SMOKY MOUNTAINS...JOHNSON...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...HAMILTON...MARION...RHEA...
     SEQUATCHIE.

VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...SCOTT...WISE.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&

AMP
Hazardous weather outlook, Dec 25, 2:36 PM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EST TUE DEC 25 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
236 PM EST TUE DEC 25 2012 /136 PM CST TUE DEC 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS POSSIBLE LATE
TONIGHT ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA...

HIGH WIND WARNING FOR TONIGHT FOR THE FOOTHILLS AND EASTERN
MOUNTAINS. DAMAGING WINDS ARE POSSIBLE FROM THESE STRONG SOUTHERLY
WINDS...PLUS A SLIGHT CHANCE OF SEVERE STORMS FOR SOUTHEAST
TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH
CAROLINA.

FOR MORE INFORMATION ON THESE HAZARDS...PLEASE SEE OUR LATEST
ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE
WEDNESDAY MORNING ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA...

HIGH WINDS WILL LINGER INTO EARLY WEDNESDAY AFTERNOON...AS A
STRONG LOW PRESSURE SYSTEMS TRACKS NORTHEAST ACROSS THE REGION.
STRONG SOUTHERLY WINDS BETWEEN 25 AND 40 MPH WITH GUSTS OVER 70 MPH
ARE POSSIBLE. WINDY CONDITIONS MAY CONTINUE AREA WIDE ALONG AND
BEHIND THE COLD FRONT WEDNESDAY AND WEDNESDAY EVENING.

ALSO...THIS SYSTEM WILL LIFT A WARM FRONT INTO SOUTHERN PARTS OF
THE FORECAST AREA EARLY WEDNESDAY...THEN AN ASSOCIATED COLD FRONT
WILL SWEEP EAST THROUGH THE SOUTHERN APPALACHIANS WEDNESDAY
AFTERNOON.

ENOUGH INSTABILITY WILL BE AVAILABLE TO PRODUCE THUNDERSTORMS
GENERALLY ALONG AND SOUTH OF INTERSTATE 40 INTO WEDNESDAY MORNING.
SOME OF THESE STORMS COULD BE SEVERE PRODUCING DAMAGING WINDS.
ALSO...ISOLATED TORNADOES COULD OCCUR NEAR AND ALONG THE WARM
FRONT.

AS A COLD FRONT MOVES THROUGH WEDNESDAY...COLD AIR WILL RUSH IN
BEHIND IT CHANGING THE RAIN TO SNOW LATE WEDNESDAY WITH SOME SNOW
SHOWERS LINGERING WEDNESDAY NIGHT INTO THURSDAY.

LIGHT SNOWFALL IS POSSIBLE..ESPECIALLY ACROSS THE HIGHER ELEVATIONS
OF SOUTHWEST VIRGINIA AND FAR EAST TENNESSEE MOUNTAINS WEDNESDAY
NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, West Polk

When
December 26, 2:00 AM EST to 8:00 AM EST
Where
West Polk forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Dispatch personnel reported several trees downed by high wind across the county.

High Wind, East Polk

When
December 26, 2:00 AM EST to 8:00 AM EST
Where
East Polk forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Dispatch personnel reported several trees downed by high wind across the county.

High Wind, Northwest Monroe

When
December 26, 2:30 AM EST to 8:30 AM EST
Where
Northwest Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Dispatch personnel reported a few trees downed by high wind from Madisonville to the mountains.

High Wind, Southeast Monroe

When
December 26, 2:30 AM EST to 8:30 AM EST
Where
Southeast Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Dispatch personnel reported a few trees downed by high wind from Madisonville to the mountains.

High Wind, Washington

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Dispatch personnel reported 4 trees downed by high wind near Jonesborough.

High Wind, Southeast Carter

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Southeast Carter forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Dispatch personnel reported 1 tree and cable lines downed by high wind near Hampton.

High Wind, Unicoi

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Unicoi forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Dispatch personnel reported a couple of trees downed by high wind in Erwin.

High Wind, Cocke/Smoky Mountains

When
December 26, 5:00 AM EST to 10:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

The local newspaper reported a new pavilion under construction in Del Rio was flattened by high wind.

High Wind, Sevier/Smoky Mountains

When
December 26, 8:00 AM EST to 2:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park service personnel reported a measured wind gust to 73 mph at Cove Mountain 5 miles south of Gatlinburg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421113, 421114, 421115, 421116, 421117, 421119, 421120, 424383, 421124.